Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 22, 2017, 9:52 PM EDT for 5 counties in New Hampshire. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 9:52 PM EDT (01:52 UTC)
- Expired
- Aug 22, 2017, 10:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Belknap County, NH, Carroll County, NH, Grafton County, NH, Merrimack County, NH, Sullivan County, NH
The radar
The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:55 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 22, 8:55 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Gray ME 855 PM EDT Tue Aug 22 2017 .SYNOPSIS... A strong cold front will sweep east across the region tonight and early Wednesday accompanied by showers and thunderstorms. High pressure and drier air follows the front late Wednesday through the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 8pm... Thunderstorms are progressing through the area as the cold front approaches from the west. Ahead of the line of storms a very favorable environment with dewpoints near 70 has allowed for a stronger cell to track through central Maine. As the sunsets expect the convection to gradually weaken and transition to a more heavy rain and lightning threat, however the very strong upstream forcing will assist in keeping a few strong to severe storms alive, especially in the southern portion of the CWA which has not yet seen any convection. Looking upstream the convection extends back to near Massena NY. While the individual cells may not be severe the multiple rounds of precipitation will have to be monitored for the potential for flash flooding over the next few hours. Severe Thunderstorm Watch 463 remains in effect through to midnight. 408 PM...Line of convection over eastern New York continues to march eastward into western New England on NWS Doppler mosaic. This activity will reach the Connecticut Valley between 6 and 8 PM then weaken as it moves eastward with loss of daytime heating and a more stable airmass. The primary concern will be wind damage within bowing segments of the line this evening. SPC has issued severe thunderstorm watch #463 until midnight for much of Western New Hampshire and extreme Northwest Maine until midnight. Prev disc... At 18z...a 995 millibar low was over northern Quebec with a trailing cold front through the lower Great Lakes. A shortwave impulse was evident on GOES water vapor over the upper Great Lakes. A broken line of convection was taking shape on NWS Doppler radar mosaic from the Ottawa Valley southward through upstate New York and northwest Pennsylvania in response to strong heating and strengthening wind field ahead of shortwave impulse and strong surface cold front. For this afternoon...a few scattered storms may develop ahead of the line across western and northern New Hampshire and along the international border of Maine with gusty winds and small hail. Otherwise...the line of convection over upstate New York will race eastward and reach the Connecticut Valley towards dusk and western Maine by late evening. The line should weaken as it moves east into forecast area and we lose daytime heating. The primary threat with this line should be damaging wind gusts. The activity will sweep east and offshore in the predawn hours along with the surface cold front. Lows tonight will be in the 60s to around 70 along the coastal plain and in the lower 60s elsewhere. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Clearing Wednesday behind the front as drier and cooler air filters into the area. There could be a morning shower across the higher terrain before the drier air takes hold. It'll be a warm and noticeably less humid day with highs in the 70s to around 80. For Wednesday night...a few lingering upslope clouds across the higher terrain otherwise mostly clear and seasonably cool with some patchy late night valley fog. Lows in the 50s...with mid and upper 40s across the mountains. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Rather benign weather is expected during the extended period. Mean troughing will be the rule, but with little moisture to work with, we expect the bulk of the period to be dry. Temperatures are expected to be around normal, with perhaps a few chilly nights in the interior. The weekend into early next week is shaping up to be nice as ridging builds at all levels. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... Short term /through Wednesday Night/...Conditions lowering to MVFR and locally IFR in developing late afternoon and evening thunderstorms. Some of the storms could be severe with strong wind gusts and possible hail. The thunderstorms will weaken later in the evening but scattered showers with MVFR conditions will continue until the passage of the cold front by Wednesday morning. Marine stratus and fog may move onshore this evening vcnty of KRKD and result in LIFR conditions for much of tonight. Conditions will improve to VFR throughout following the frontal passage on Wednesday. Long Term...VFR conditions are expected to prevail Thursday through the weekend other than some early morning valley fog. && .MARINE... Short Term /through Wednesday Night/...Winds and seas will increase into tonight ahead of an approaching cold front. SCA conditions will develop by evening and continue overnight and into Wednesday. The cold front will cross the waters early Wednesday allowing a gradually wind shift to the west helping knock down the seas by later in the day. Long Term...Small craft conditions are not expected Thursday through the weekend. && .TIDES/COASTAL FLOODING... We're in the period of high astronomical tides for the month of August. The remaining high tide of potential concern (referencing Portland Harbor where flood stage is 12.0 ft MLLW) is: 1231 AM Wednesday. 11.1 ft MLLW Tonight's high tide (1231 AM Wednesday) could see some splashover and minor beach erosion as onshore flow and seas increase ahead of an approaching cold front. Have issued a coastal flood statement for tonight's high tide. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ150>154. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM...Schwibs LONG TERM...Ekster AVIATION...Schwibs MARINE...Ekster/Schwibs TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 22, 4:07 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 407 PM EDT Tue Aug 22 2017 MEZ023>028-NHZ014-232015- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will cross much of New England this evening and overnight tonight. A few strong to severe thunderstorms will be possible with damaging winds being the primary threat. Onshore flow will result in the potential for splashover during the 1230 AM high tide Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ009-014-018>022-NHZ010-013-232015- Central Somerset-Southern Somerset-Interior York-Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Strafford-Interior Rockingham- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this evening through the overnight hours. There is the potential for severe thunderstorms... with damaging wind being the primary threat. Storms are expected to reach the Connecticut valley of western NH around 6-8pm and then move east into Maine while gradually weakening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007-008-012-013-NHZ001>009-011-012-015-232015- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Eastern Hillsborough-Western And Central Hillsborough- 407 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are expected this evening through the overnight hours. There is the potential for severe thunderstorms... with damaging wind being the primary threat. Storms are expected to reach the Connecticut valley of western NH around 6-8pm and then move east while gradually weakening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-232015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 407 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Some thunderstorms may reach the waters this evening and overnight tonight with a few strong storms possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 22, 8:50 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
850 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG BATH 44.17N 71.97W
08/22/2017 GRAFTON NH AMATEUR RADIO
TREES AND POWER LINES DOWN RIVER ROAD
&&
EVENT NUMBER GYX1704194
MLELocal storm report, Aug 22, 8:51 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
851 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG LANCASTER 44.49N 71.57W
08/22/2017 COOS NH LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1704195
MLESpecial weather statement, Aug 22, 9:28 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Gray ME 928 PM EDT TUE AUG 22 2017 MEZ007-012-NHZ002>006-230215- Northern Oxford-Southern Oxford-Northern Grafton-Southern Carroll-Southern Coos-Southern Grafton-Northern Carroll- 928 PM EDT TUE AUG 22 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD... SOUTHERN COOS...NORTHEASTERN GRAFTON AND NORTHERN CARROLL COUNTIES... At 928 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Lancaster to 7 miles northwest of Plymouth. Movement was northeast at 45 mph. Wind gusts up to 50 mph and pea size hail are possible with these storms. Locations impacted include... Conway, Berlin, Lancaster, Bethlehem, Lincoln, Franconia, Andover, Grafton, Woodstock, Pinkham Notch, Mount Washington, Tamworth, Sandwich, Carroll, Gorham, Bartlett, Madison, Jefferson, Jackson and Albany. This includes Interstate 93 between mile markers 88 and 110. This also includes... Crawford Notch State Park, Franconia Notch, North Twin Mountain, Franconia Ridge, and Mount Jefferson. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 7084 4390 7108 4384 7184 4452 7153 TIME...MOT...LOC 0128Z 246DEG 37KT 4448 7148 4385 7175
Local storm report, Aug 22, 9:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
936 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG WOODSVILLE 44.15N 72.04W
08/22/2017 GRAFTON NH LAW ENFORCEMENT
TREES AND POWER LINES DOWN
0730 PM TSTM WND DMG BATH 44.17N 71.97W
08/22/2017 GRAFTON NH AMATEUR RADIO
TREES AND POWER LINES DOWN RIVER ROAD
0735 PM TSTM WND DMG DALTON 44.42N 71.70W
08/22/2017 COOS NH LAW ENFORCEMENT
TREES DOWN
0745 PM TSTM WND DMG 2 ESE LITTLETON 44.30N 71.73W
08/22/2017 GRAFTON NH TRAINED SPOTTER
GRAFTON NH DISPATCH DISPATCH REPORTED TREES AND WIRES
DOWN IN LITTLETON NH.
0745 PM TSTM WND DMG WILTON 44.59N 70.23W
08/22/2017 FRANKLIN ME LAW ENFORCEMENT
TREES DOWN IIN WILTON MAINE.
0750 PM TSTM WND DMG WHITEFIELD 44.38N 71.61W
08/22/2017 COOS NH LAW ENFORCEMENT
TREES AND POWER LINES DOWN
0750 PM TSTM WND DMG LANCASTER 44.49N 71.57W
08/22/2017 COOS NH LAW ENFORCEMENT
TREES AND POWER LINES DOWN
0800 PM TSTM WND DMG 1 NNE FRANCONIA 44.24N 71.74W
08/22/2017 GRAFTON NH AMATEUR RADIO
TREES DOWN ON WALLACE HILL ROAD IN FRANCONIA NH
&&
EVENT NUMBER GYX1704192 GYX1704194 GYX1704196 GYX1704189 GYX1704190
GYX1704191 GYX1704195 GYX1704193
MLESpecial weather statement, Aug 22, 9:47 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Gray ME 947 PM EDT TUE AUG 22 2017 MEZ007-008-012-013-021-230230- Northern Oxford-Southern Oxford-Southern Franklin-Kennebec-Northern Franklin- 947 PM EDT TUE AUG 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD AND SOUTH CENTRAL FRANKLIN COUNTIES... At 947 PM EDT, a strong thunderstorm was located 7 miles southwest of Rumford, moving northeast at 50 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Farmington, Bethel, Rumford, Jay, Dixfield, Canton, Andover, Wilton, Mexico, Weld, Chesterville, Greenwood, Carthage, Avon, Hanover, Town Of Washington, Perkins, Temple, Milton and Newry. This also includes... Mount Blue and Mount Zircon. LAT...LON 4437 7076 4451 7085 4481 7020 4453 7002 TIME...MOT...LOC 0147Z 246DEG 42KT 4449 7068
Local storm report, Aug 22, 9:52 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
952 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND DMG CLAREMONT 43.38N 72.35W
08/22/2017 SULLIVAN NH LAW ENFORCEMENT
TREES DOWN ON ELM ST IN CLAREMONT
&&
EVENT NUMBER GYX1704197
BROWNThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:09 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset | 26 min |
| Aug 22, 9:47 PM EDT | Special Weather Statement | GYX | Oxford | 43 min |
| Aug 22, 10:04 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 41 min |
| Aug 22, 11:52 PM EDT | Special Weather Statement | GYX | Cumberland | 23 min |
| Aug 22, 11:56 PM EDT | Special Marine Warning | GYX | 34 min | |
| Aug 23, 12:50 AM EDT | Special Weather Statement | GYX | Franklin | 25 min |
| Aug 23, 11:39 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 8 hr | |
| Aug 22, 8:44 PM EDT | Special Weather Statement | GYX | Grafton | 46 min |
| Aug 22, 9:20 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Grafton, Merrimack, Sullivan | 55 min |
| Aug 22, 9:28 PM EDT | Special Weather Statement | GYX | Coos | 47 min |
| Aug 22, 10:08 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 67 min |
| Aug 22, 10:25 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack, Strafford | 51 min |
| Aug 22, 11:05 PM EDT | Areal Flood Advisory | GYX | Cheshire | 55 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.